Hail, Jackson
- When
- August 26, 5:37 PM MST
- Where
- Jackson County, 8.17 mi SSW of Wanblee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.460, -101.730
A thunderstorm became severe over southern Jackson County and tracked southeast into eastern Bennett County. The storm produced large hail around quarter size and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over southern Jackson County and tracked southeast into eastern Bennett County. The storm produced large hail around quarter size and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 3:59 PM MST, 1 hour 38 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 459 PM MDT Wed Aug 26 2020 .DISCUSSION...(This Evening Through Wednesday) Issued at 312 PM MDT Wed Aug 26 2020 Current surface analysis shows a weak cold front just south and east of the area now, with an area of low pressure and another stronger cold front to the northwest of the region. Upper level analysis shows high pressure remaining over the southwest US, with ridge continuing to gradually weaken over the Rockies and Plains. A couple of weak disturbances are noted on water vapor imagery upstream over western WY and southern ID. Skies are mostly sunny at this time, with isolated strong to severe storms developing over Ziebach and northern Haakon counties in the last hour or so. Showers have had a difficult time developing over the Black Hills, but a few could break through late this afternoon. Temps are a bit cooler today behind the initial cool front, currently in the mid 80s to mid 90s. Winds are mostly from the north to northeast across the area. The gradual cooldown will continue over the next few days as the ridge flattens and the cold front to the northwest eventually crosses the northern Plains. A more active pattern can be expected as a series of disturbances crosses the region. For late today and tonight, isolated to scattered showers and thunderstorms are expected to continue to develop. The best chances will mainly be from northeast WY to northwest SD overnight into early Thursday with energy to the west of the region. CAPE values of around 1000 j/kg are expected tonight from northeast WY to the Black Hills and northwest SD. Sufficient shear is also in place for storms to sustain themselves. With these ingredients in place, isolated strong to severe storms with hail and gusty winds are a possibility over a good portion of the area. Thursday afternoon and evening still looks to be the most favorable period for severe storm potential as a stronger upper level disturbance crosses the area ahead of the cold front to the northwest. Lingering showers and storms are likely in the morning with the overnight disturbance, especially over northwest SD. Atmosphere then destabilizes into the afternoon, with MLCAPE values of 1000 to 2000 j/kg expected over a good portion of the area. Shear looks very favorable later in the day as well for organized storms. Best threat for severe storms looks to be from late afternoon into early evening. Large hail and strong wind gusts will be the main threats from severe storms. Cold front will gradually push through the area overnight with additional showers and storms accompanying it. Temps on Friday will be back to near or slightly below average levels, with highs in the mid 70s to mid 80s. Breezy northwesterly winds can be expected, especially on the SD plains. Chances for showers look minimal in most areas on Friday, but cannot rule out a few afternoon showers over the Black Hills into far southwest SD. The weekend is looking mainly dry, at least through late Sunday, as weak ridging moves over the area. Isolated showers/storms are possible later Saturday into Saturday night over mainly southern SD with developing low level jet and warm advection. Temps will rise back into the 80s to around 90 on Saturday and most areas on Sunday as well. A stronger cold front and upper level trough will arrive sometime on Sunday, with GFS now faster with the arrival on Sunday than the EC. The system also looks a bit drier, with the main energy accompanying the trough tracking north of the area. Gusty northwesterly winds can be expected behind the front Sunday afternoon and night. Much cooler and dry air will arrive for the first part of the week, with highs expected in the 60s and 70s on Monday and Tuesday and overnight lows in the 40s and lower 50s. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 459 PM MDT Wed Aug 26 2020 VFR conditions will mostly prevail through the forecast period. Isolated to scattered showers and thunderstorms are expected to track across portions of the area through early Thursday, especially from northeast WY to northwest SD. Gusty winds and hail could accompany any stronger storms, with brief MVFR conditions also possible. Another round of showers and thunderstorms is expected later Thursday afternoon, with some storms possibly severe. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...26
Hazardous Weather Outlook National Weather Service Rapid City SD 114 AM MDT Wed Aug 26 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 114 AM MDT Wed Aug 26 2020 /214 AM CDT Wed Aug 26 2020/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Tonight There is a chance of thunderstorms today and tonight. Some storms may be severe with large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday While there is a chance of thunderstorms on many days, the best chance for severe thunderstorms will be on Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT WED AUG 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 12 ESE FAIRBURN 43.62N 102.99W
08/26/2020 E1.00 INCH CUSTER SD PUBLIC
&&
EVENT NUMBER UNR2002849
SJRSpecial Weather Statement National Weather Service Rapid City SD 523 PM MDT Wed Aug 26 2020 SDZ042-270030- Oglala Lakota SD- 523 PM MDT Wed Aug 26 2020 ...STRONG THUNDERSTORM OVER CENTRAL OGLALA LAKOTA COUNTY... At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Red Shirt Table Overlook, or 36 miles east of Hot Springs, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rockyford, Sharps Corner and southwestern Badlands National Park. LAT...LON 4353 10289 4361 10285 4349 10217 4324 10231 TIME...MOT...LOC 2323Z 293DEG 26KT 4353 10277 Sherburn
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT WED AUG 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
08/26/2020 M54 MPH CUSTER SD MESONET
0511 PM TSTM WND GST 3 E PHILIP 44.05N 101.60W
08/26/2020 M56 MPH HAAKON SD ASOS
&&
EVENT NUMBER UNR2002850
EVENT NUMBER UNR2002851
JJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
539 PM MDT WED AUG 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
08/26/2020 M58 MPH HAAKON SD MESONET
&&
EVENT NUMBER UNR2002852
JJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT WED AUG 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND GST 9 ENE BELVIDERE 43.90N 101.10W
08/26/2020 M56 MPH JACKSON SD MESONET
&&
EVENT NUMBER UNR2002853
JJSpecial Weather Statement
National Weather Service Rapid City SD
602 PM MDT Wed Aug 26 2020
SDZ043-044-046-270045-
Jackson SD-Bennett SD-Mellette SD-
602 PM MDT Wed Aug 26 2020
...STRONG THUNDERSTORMS OVER NORTHERN MELLETTE...SOUTHERN JACKSON AND
NORTH CENTRAL BENNETT COUNTIES...
At 601 PM MDT/701 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles west of Okaton to 5
miles east of Intersection of Highway 73 and White River to 7 miles
northeast of Potato Creek. Movement was southeast at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Potato Creek, Wanblee, Long Valley, Norris, Belvidere, Cedar Butte,
Hisle, Eagle Nest Butte and Intersection of Highway 73 and White
River.
This includes Interstate 90 in South Dakota between Mile Markers 163
and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4357 10203 4392 10106 4386 10106 4385 10099
4381 10096 4383 10093 4379 10089 4376 10080
4372 10079 4374 10075 4371 10068 4377 10060
4372 10047 4373 10034 4325 10177
TIME...MOT...LOC 0001Z 300DEG 21KT 4390 10096 4375 10141 4358 10186
SherburnThe Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915086, 915087, 915088.